Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Hydroxycloroquine (plaquinil) and gabapentin


  • Please log in to reply
4 replies to this topic

#1 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 26 April 2012 - 10:52 AM

Hello All

I saw the pulmonary hypertension clinic at the Royal Free earlier in the month to discuss new medications etc. I have decided to stop mycophenolate thereby forgoing immunosuppressants totally. Let's face it I'm in year 5 and nothing is going to drastically improve, in fact my morphea worsened despite the mycophenolate and given its side effects (constant thrush) it ain't worth it. They wanted me to take it at 250mg but I have since decided against it.

The doctor was of the opinion that my hands and lower limbs are not going to improve, I'm stuck with what I have and there is nothing more they can do about the foot ulcers.

They want an abdominal ultrasound and GI investigations because of the lack of appetite and getting full quickly when eating. I saw my general practitioner today and he is going to speak to the Royal Free more about this and get the tests underway. My general practitioner is also going to refer me to the pain management clinic at last!

The good news was that my heart function has improved from what it was last year, pity I don't actually feel any better!! It's something of a cruel irony to know you should feel better but don't.

I have ferropenic anemia (because of not eating) and have just started an iron supplement and I am hoping I will feel less tired and weak as a result. Anyone know how long iron supplements take to kick in?

I have also started hydroxychloroquine (plaquinil) and gabapentin for neuropathy, as in just taken my first dose of each today. What side effects has anyone on gabapentin had because I know headache can be on and I got one about an hour after taking the first dose so that don't bode well for sure. I know the hydroxychloroquine takes 3 months to kick in but again what side effects have people experienced?

One thing I have decided though is to buy an electric wheelchair. If the doctor is right and my lower limbs aren't going to get any better I am deluding myself thinking that one day I won't need a wheelchair. Of course I am going to try and source the money from a few charities as I don't have it to hand right now and they are rather expensive! Again, any wheelchair recommendations? Please PM me if it includes a brand name.

In August I will have been diagnosed 5 years and can honestly say I feel worse now than I did then! I have less stamina, more pain, more fatigue and less mobility, that's progress for you though I guess and it is a progressive disease after all.

That's all folks!
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#2 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,616 posts
  • Location:West Sussex

Posted 26 April 2012 - 02:28 PM

Hi Amanda,

Well, at least your heart function has improved, although it's such a shame that you're not feeling better overall; I'm so sorry.

I've never taken Gabapentin even when I had shingles nor have I taken Hydroxychloroquine (Plaquenil) nor iron supplements so can't advise you about them, but I know many of our members have taken Plaquenil with excellent results, so I do hope that it will help you as well.

The electric wheelchair sounds a really good idea; perhaps you could get one through the Motability scheme? I know someone who'd got one of those electric motability scooters and he used to go out around the fields on it to check his horses. He did have a slight problem with it once when it was muddy and he got a bit stuck after taking a run at one of the gateways trying to get up a slight slope. However, considering that the scooter hadn't really been designed for that, it stood up to his rough treatment quite well!! ;)

I really hope that the next 5 years will be much better for you. :emoticons-i-care:

Best wishes,

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#3 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • Topic Starter
  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 28 April 2012 - 01:21 PM

Thanks Jo!

What most people do not realise about the Motability scheme is that it is not free, you pay for it. Whether to get a car or mobility vehicle (electric wheelchair, scooter etc) you have to pay for it! All you do is loose part of your disability living allowance to pay for the wheelchair, car or whatever, so you have less money coming in every month because your disability living allowance is reduced and the money used to pay for your vehicle, wheelchair or whatever. It's not a free scheme by any means. This is highly ironic because if you can afford to loose part of your disability living allowance you can presumably afford to buy the thing in the first place making the scheme somewhat redundant.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#4 rubydoo

rubydoo

    Senior Bronze Member

  • Members
  • PipPipPip
  • 41 posts
  • Location:sheffield,uk

Posted 28 April 2012 - 01:31 PM

Hi Amanda

I think that you are very brave for stopping your mycophenolate. I take the same drug and the only symptom I would say has improved significantly in the last 2 1/2 years is the overwhelming fatigue that I used to experience. My skin is getting tighter and tighter, my mouth is now tiny, my lung function has dropped down to 46% (despite having had chemo as well). I would just worry that my symptoms would deteriorate without the immunosuppressant. I wish you lots of luck with it and keep us uptodate with how it goes for you.

Take care.

Helen

#5 Lynnie

Lynnie

    Silver Member

  • Members
  • PipPipPipPip
  • 173 posts
  • Location:UK HULL EAST YORKSHIRE

Posted 30 April 2012 - 03:53 PM

Hi Amanda

You certainly seem to be in the wars! I do think drugs are very much a personal choice.I tried plaquenil and mepacrine, both quinine based, sadly, I was allergic to both of them! I've been on prednisolone 7mgs daily for the past 17months with very good results.I know it has the 'dont go there drug' but for me it has made life a lot easier and symptoms have slowed. I'm going into year 5 too this year, I've had to way up the pro's and con's with it. I have tried to reduce to 6mg to 'wean off' but I felt as I'd been kicked by a horse and felt awful, so I've gone back up again. I see my rheumatologist in May and will discuss it with her what is the best course of action.

Mobility....as you rightly say it isn't free and mobility items are deducted from the payments you either have 1 or the other, have you tried to get social services involved? They may have contacts for mobility issues and where support can be found/given to those who are on limited income? Or your general practitioner's health visitor may have information to help.

I know its not easy and very frustrating when you know you need support and nobody is there to give you the answers or the finanical ease to make life alot simpler, but, don't give up, Amanda, you will get the answers am sure!

Keep your chin up won't you. :emoticons-i-care:
Lynn